Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Flagstaff, AZ

August 7, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 7, 2015, 11:59 AM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2015, 11:59 AM MST (18:59 UTC)
Expired
Aug 7, 2015, 12:45 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:14 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 7, 10:14 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1014 AM MST FRI AUG 7 2015

.SYNOPSIS...DEEP MOISTURE AND AN APPROACHING PACIFIC TROUGH WILL
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA TODAY. THERE IS AN ELEVATED RISK FOR FLASH
FLOODING IN NORTHWESTERN ARIZONA THAT INCLUDES MUCH OF COCONINO
COUNTY. STORM ACTIVITY WILL THEN DECREASE IN COVERAGE ON SATURDAY
AND SUNDAY. DEEPER MOISTURE WILL RETURN NEXT WEEK RAMPING UP STORM
ACTIVITY FROM MONDAY ONWARD.

&&

.DISCUSSION...WE HAVE MADE NO MAJOR FORECAST UPDATES THIS MORNING.
STILL EXPECTING AN ACTIVE DAY OF SHOWERS AND THUNDERSTORMS IN
ASSOCIATION WITH A TROUGH MOVING INTO THE GREAT BASIN AND A
SUBSTANTIAL INCREASE IN MOISTURE OVER THE PAST 24 HOURS.

SOME WEAK FORCING AHEAD OF THE GREAT BASIN TROUGH IS ALREADY
FUELING AN AREA OF THUNDERSTORMS ACROSS NORTHWESTERN COCONINO
COUNTY. EXPECT THIS ACTIVITY TO CONTINUE THROUGH MUCH OF THE DAY
AND FILL IN ELSEWHERE ACROSS THE FORECAST AREA WHERE DAYTIME
HEATING INCREASES INSTABILITY. ANY STORMS THAT DEVELOP TODAY WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. STORM MOTION WILL BE
SOUTHWEST TO NORTHEAST AT ABOUT 20 MPH OR EVEN FASTER TO THE
NORTHWEST. THIS SHOULD LIMIT SOME FLOODING CONCERNS...EXCEPT IN
AREAS WHERE STORMS REPEATEDLY MOVE OVER THE SAME SPOTS. THE
GREATEST THREAT FOR TRAINING STORMS LEADING TO FLASH FLOODING WILL
BE ACROSS NORTHWESTERN ARIZONA WHERE A FLASH FLOOD WATCH REMAINS
IN EFFECT. ENHANCED VERTICAL WIND SHEAR MAY LEAD TO A FEW STRONG
TO SEVERE STORMS CAPABLE OF DAMAGING WINDS AND HAIL UP TO 1.0 INCH
DIAMETER...THE GREATEST THREAT ACROSS NORTHERN COCONINO AND NAVAJO
COUNTIES.

&&

.PREV DISCUSSION /426 AM MST/...ON SATURDAY...STORM ACTIVITY WILL
DECREASE FROM WEST TO EAST AS DRIER PACIFIC AIR MOVES INTO THE
REGION. HOWEVER ENOUGH INSTABILITY AND MOISTURE WILL LINGER ACROSS
NAVAJO AND APACHE COUNTY FOR CONTINUED THUNDERSTORM ACTIVITY.

BY SUNDAY...A DRIER AND MORE STABLE ENVIRONMENT WILL LEAD TO
MOSTLY FAIR WEATHER CONDITIONS WITH JUST A FEW SHOWERS POSSIBLE
OVER THE WHITE MOUNTAINS REGION.

MONDAY THROUGH THURSDAY...A SEASONABLY STRONG PACIFIC LOW WILL
FORM JUST WEST OF THE CALIFORNIA COAST. THE INTERACTION BETWEEN
THE LOW AND THE SUBTROPICAL HIGH OVER NEW MEXICO AND TEXAS WILL
BRING A STRONG SOUTHERLY FLOW AND ADVECT DEEPER MOISTURE BACK INTO
ARIZONA. EXPECT INCREASING MOISTURE...CLOUDS AND A RETURN TO
THUNDERSTORM ACTIVITY FROM MONDAY ONWARD.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA TO
DEVELOP ACROSS NORTHERN AZ AND PERSIST THROUGH THIS EVENING.
SCATTERED MVFR/IFR CONDS PSSBL IN STRONGER STORMS. THERE IS A
THREAT FOR STRONGER STORMS PRODUCING DAMAGING WIND AND HAIL UP TO
1 INCH ACROSS NORTHERN COCONINO/NAVAJO COUNTIES (INCLUDING KGCN
AND KPGA TERMINALS). STORMS DECREASING AND MOVING OFF TO THE EAST
BTWN 02-05Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH THIS EVENING
FOR AZZ004>007-009-012- 015-038.

&&

PUBLIC...MCS/MCS
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 7, 4:42 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 AM MST FRI AUG 7 2015

AZZ004>018-037>040-080645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
442 AM MST FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ARIZONA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL OR STRONG WINDS. HEAVY RAIN WITH SUCCESSIVE STORMS WILL
ELEVATE THE THREAT FOR LOCALIZED FLASH FLOODING IN NORTHWESTERN
ARIZONA INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NAVAJO AND
APACHE COUNTIES.

SUNDAY...NO SIGNIFICANT THREATS.

MONDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORMS WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:36 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 7, 11:15 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 7, 12:18 PM MSTSpecial Weather StatementFGZGila27 min
Aug 7, 1:14 PM MSTSpecial Weather StatementFGZ31 min
Aug 7, 1:31 PM MSTSpecial Weather StatementFGZ44 min
Aug 7, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino9 hr
Aug 7, 2:15 PM MSTFlash Flood WarningFGZCoconino90 min
Aug 7, 2:17 PM MSTSpecial Weather StatementFGZGila28 min
Aug 7, 3:42 PM MSTSpecial Weather StatementFGZNavajo33 min
Aug 7, 3:51 PM MSTSpecial Weather StatementFGZ39 min
Aug 7, 3:58 PM MSTSpecial Weather StatementFGZ32 min
Aug 7, 4:14 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.